Alert archive / Colorado / Flash Flood Warnings in 2009

Flash Flood Warning 12, NWS Goodland, KS

July 19, 2009Yuma County, Colorado

NWS Goodland, KS issued this flash flood warning at Jul 19, 2009, 6:24 PM MDT for Yuma County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2009, 6:24 PM MDT (00:24 UTC)
Expired
Jul 19, 2009, 9:30 PM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Yuma County, CO

The radar

The Goodland radar (KGLD), 119 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3839 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 200024
FFWGLD
COC125-200330-
/O.NEW.KGLD.FF.W.0012.090720T0024Z-090720T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
624 PM MDT SUN JUL 19 2009

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN YUMA COUNTY IN NORTHEAST COLORADO...
  THIS INCLUDES THE CITY OF ALVIN...

* UNTIL 930 PM MDT

* AT 620 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SLOW MOVING THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER A PORTION 
  OF NORTHEAST YUMA COUNTY. VERY HEAVY RAIN FALLING IN A SHORT       
  PERIOD WILL CREATE FLASH FLOODING ACROSS THE AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 4043 10204 4029 10205 4031 10225 4043 10228
      4043 10205

$$

JRM
2 follow-up statements
000 
WGUS73 KGLD 200207
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
807 PM MDT SUN JUL 19 2009

COC125-200330-
/O.CON.KGLD.FF.W.0012.000000T0000Z-090720T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YUMA CO-
807 PM MDT SUN JUL 19 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MDT FOR
NORTHEASTERN YUMA COUNTY...

AT 801 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LARGE AREA OF HEAVY RAIN HAS FALLEN OVER THE NORTHEAST CORNER OF 
YUMA COUNTY. RADAR ESTIMATES 3 TO 5 INCHES OF RAIN HAS FALLEN. 
ALTHOUGH RAINFALL HAS ENDED...RUNOFF IS WILL CONTINUE TO CAUSE FLASH 
FLOODING. BE CAREFUL WHEN TRAVELING COUNTY ROADS IN THIS AREA...AND 
DO NOT DRIVE INTO FLOODED AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 4043 10204 4029 10205 4031 10225 4043 10228
      4043 10205

$$

JRM
000 
WGUS73 KGLD 200331
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
931 PM MDT SUN JUL 19 2009

COC125-200338-
/O.EXP.KGLD.FF.W.0012.000000T0000Z-090720T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YUMA CO-
931 PM MDT SUN JUL 19 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 930 PM MDT FOR NORTHEASTERN
YUMA COUNTY...

THE FLASH FLOOD WARNING HAS BEEN REPLACED BY AN AREAL FLOOD WARNING 
UNTIL 915 AM MDT MONDAY.


LAT...LON 4043 10204 4029 10205 4031 10225 4043 10228
      4043 10205

$$

JRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 5:50 PM MDT, 34 minutes earlier.

Area forecast discussion, Jul 19, 5:50 PM MDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
550 PM MDT SUN JUL 19 2009

.DISCUSSION...
245 PM MDT SUN JUL 19 2009

THE 20Z SURFACE ANALYSIS PLACES A TROUGH IN EASTERN COLORADO.
VISIBLE SATELLITE/RADAR SHOWING CONVECTION ALONG THE FRONT RANGE
MOVING SOUTHEAST. A SHORTWAVE CAN BE SEEN ON WATER VAPOR IMAGERY
MOVING OUT OF WYOMING INTO NORTHERN COLORADO.

NORTHWEST FLOW CONTINUE THROUGH WED ACROSS THE CENTRAL PLAINS WITH A
RIDGE OVER THE WESTERN CONUS. SHORTWAVES WILL CONTINUE TO MOVE DOWN
THE EAST SIDE OF THE RIDGE INTO NORTHWEST KANSAS DURING THIS PERIOD.
A SURFACE TROUGH WILL BE IN EASTERN COLORADO TONIGHT/MONDAY. THE
TROUGH WILL MOVE OUT MONDAY NIGHT FOLLOWED BY HIGH PRESSURE ON
TUESDAY. ANOTHER AREA OF WEAK LOW PRESSURE WILL MOVE INTO COLORADO
ON WED.

AS USUAL, THUNDERSTORMS ARE POSSIBLE NEARLY EVERY DAY DURING THIS
PATTERN. THE ONLY DAY THAT STORMS MIGHT NOT HAPPEN IS TUESDAY BUT
CANNOT TOTALLY RULE THEM OUT. CONSEQUENTLY EVERY AFTERNOON/EVENING
PERIOD WILL HAVE AT LEAST A SLIGHT CHANCE. PLAN TO GO WITH A SLIGHT
CHANCE ACROSS THE FORECAST AREA TONIGHT WITH A SOUTHEAST MOVEMENT
WITH STORMS COMING OFF THE HIGHER TERRAIN. CONVECTIVE INHIBITION
TAKES OVER IN THE WESTERN ZONES AFTER SUNSET AND THE NAM SHOWS SOME
QPF POSSIBLE IN THE EAST AFTER MIDNIGHT WHERE THERE WILL BE NO CINH.
HIGH CHANCE POPS LOOK ON TRACK FOR MONDAY AFTERNOON/NIGHT WITH
STORMS TIED TO THE SURFACE TROUGH MOVING THROUGH.

850MB TEMPERATURES ARE AROUND 30 ON MONDAY AND THEN COOL TO THE MID
20S BEHIND THE TROUGH ON TUESDAY. MAX TEMPERATURES SHOULD BE NEAR 90
MONDAY AND THEN COOL TO THE MID 80S TUE/WED. MIN TEMPERATURES SHOULD
RESIDE IN THE LOWER 60S.

IN THE EXTENDED...NORTHWEST FLOW WITH ASSOCIATED TIMING ISSUES OF
WAVES COMING INTO NORTHWEST KANSAS WILL CONTINUE. MOST AFTERNOON/EVENING
PERIODS WILL HAVE A SLIGHT CHANCE. STORMS SHOULD INITIATE NEAR THE
TROUGH SITUATED ALONG THE COLORADO BORDER. MAX TEMPERATURES WILL
RANGE FROM THE MID/UPPER 80S. MIN TEMPERATURES WILL BE IN THE
LOW/MID 60S.

FS
&&

.AVIATION...
550 PM MDT SUN JUL 19 2009

FOR THE KGLD AND KMCK TERMINAL AERODROME FORECASTS ISSUED AT
00Z...WIDELY SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE AT BOTH
TAF SITES THROUGH AT LEAST 06Z WITH LOW PROBABILITIES CONTINUING AT
KMCK THROUGH THE NIGHT. DUE TO LIMITED STORM COVERAGE, WILL MAINTAIN
VFR AT BOTH SITES THROUGH THE PERIOD. A COLD FRONT WILL ARRIVE ON
MONDAY SHIFTING WINDS TO THE NNE AND BRINGING CONTINUED CHANCES FOR
THUNDERSTORMS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 19, 10:31 AM MDT, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1031 AM MDT SUN JUL 19 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1031 AM MDT SUN JUL 19 2009 /1131 AM CDT SUN JUL 19 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP NEAR A SURFACE TROUGH
OVER EASTERN COLORADO AFTER 3 PM MDT. THE AIR MASS OVER THE AREA
WILL BE UNSTABLE...AND MID LEVEL WIND SHEAR WILL BE SUFFICIENT
ENOUGH TO PRODUCE SUPERCELL THUNDERSTORMS. STORMS WILL MOVE OVER
SOUTHWEST NEBRASKA AND NORTHWEST KANSAS DURING THE EVENING. SOME
OF THE STORMS MAY BECOME SEVERE... ESPECIALLY ALONG THE
KANSAS/COLORADO BORDER. THE MAIN THREATS WITH THE STORMS WILL BE
LARGE HAIL AND DAMAGING WINDS...BUT THERE IS ALSO THE POTENTIAL FOR
TORNADIC DEVELOPMENT WITH A FEW OF THE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL MOVE THROUGH THE TRI-STATE AREA MONDAY. IT WILL
EXTEND ALONG INTERSTATE 70 BY THE MID AFTERNOON. THUNDERSTORMS
WILL
DEVELOP ALONG THE FRONT...MAINLY EAST OF HIGHWAY 83 BY THE
AFTERNOON.
SOME OF THE STORMS MAY BECOME SEVERE WITH HEAVY RAIN AND HAIL THE
GREATEST THREATS.

DUE TO THE CURRENT WEATHER PATTERN...THERE WILL BE A CHANCE FOR
AFTERNOON AND EVENING THUNDERSTORMS MOST DAYS THROUGH NEXT WEEK...
BUT THE BEST CHANCES WILL OCCUR TUESDAY...THURSDAY...AND
SATURDAY.
STORMS WILL PRODUCE HAIL...DAMAGING WINDS...AND DANGEROUS
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OVER EASTERN
COLORADO...AND OVER THE ENTIRE TRI-STATE AREA TONIGHT.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:43 PM MDTSevere Thunderstorm WarningGLDYuma62 min
Jul 19, 7:23 PM MDTSevere Thunderstorm WarningGLDYuma37 min
Jul 19, 9:24 PM MDTAreal Flood WarningGLDYuma8 hr
Jul 20, 5:11 PM MDTSevere Thunderstorm WarningGLDYuma41 min

Nearby

Flash Flood Warnings in Colorado, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.